It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Mental Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-03-2012, 02:04 PM   #1
Newbie
(male)
 
Join Date: Jul 2012
Location: Los Angeles, CA USA
Posts: 1
Valesti HB User
Antidepressants and Sexual Side Effects

I'm a 24 YO male and I have taken several SSRIs/SNRIs to try and manage anxiety and OCD (Zoloft, Lexapro and Effexor). I experienced pretty severe sexual side effects on all of these medications; I could get an erection, but it would only last for about 2-3 minutes or so after penetration, and it would take me a ridiculously long time to ejaculate, if I could at all. My doctor put me on Wellbutrin XL (up to 450 mg, the max dose) to try and offset these side effects, but it didn't work. I even bought some viagra pills (which cost me an arm and a leg), but I still couldn't consistently have a good erection. Despite an incredible amount of support and love from my fiancee, sexual dysfunction hurt me at a very deep level; I felt inadequate, emasculated, and just plain miserable as long as I was on these meds.

For about a year straight, I struggled to figure out whether or not it was actually worth it to take medication. I felt trapped: my choice was to deal with mental health issues or sexual issues, and neither was a good option. About 2 months ago, I decided to stop taking the medications, since I felt that they were hurting me more than they were helping. I think I'm generally much happier without them, but my anxiety is flaring up again to the point of being disruptive, so I talked to my doctor about going on another medication and seeing how it goes. She put me on Cymbalta on a trial basis, and I started taking it last night. I'm really nervous about the side effects coming back, but I don't want to just give up and let anxiety and OCD control my life.

I'm curious to hear from other men who have suffered from similar problems. My main questions are:

-If you're on medications that cause sexual dysfunction but improve your mental health otherwise, how do you cope with sexual dysfunction (particularly ED)?

-If you've ever had to make the decision between medication and a happy sex life, how did you make the decision?

-If you've decided to forego medication in favor of your sex life, what are some other strategies to help manage mental health issues? (I've tried individual and group therapy, but they don't seem to help me).

I'd also be interested in hearing from people whose partners have suffered from similar problems: what are some strategies you use to help support your partner when he's faced with feelings of inadequacy etc. due to sexual dysfunction?

Thanks.

 
Sponsors Lightbulb
   
Old 07-03-2012, 02:53 PM   #2
Senior Member
(male)
 
Join Date: Jun 2012
Location: North Carolina, USA
Posts: 135
Rich775 HB UserRich775 HB UserRich775 HB UserRich775 HB UserRich775 HB User
Re: Antidepressants and Sexual Side Effects

Well, I'm not a doctor and I don't play one on TV. But I have been on those type meds and had those type side effects (and others). I don't know the nature of your anxiety/ocd issues, but has a doc every tried the relatively low-end treatments like valium? Or other similar meds that don't have the long list of side effects?

For myself, I found that the antidepressant-type meds caused me far more problems than they solved. My brain just doesn't get along well with the brain-altering drugs. And it always worried me when the doc would say something like, "we don't know how these work, but many people have had good results." If they don't know how it works, then they don't fully know what it is doing to your brain/body (imo).

I also had the sexual side effects, but at 54 that is less an issue than it is at 24. The other side effects bothered me more (light headedness, loss of balance, irritability, night sweats, etc.). My body was telling me it didn't want the meds.

Only you can weigh the pros/cons for your system. You know the severity of whatever problems you have and the degree of benefit you gained from the meds. But fwiw, this is my experience. And everyone doesn't respond equally well to the medications. It isn't "medication vs. a happy sex life." It is more important that you feel/think more like you. If the meds do that for you, then you have to just deal with the sexual side-effects. If they don't do that for you, then why be on them to begin with?

Good luck to you,
M.
__________________
"The only thing that makes me depressed, Doc, is not getting any answers from you."

 
Old 07-12-2012, 04:18 PM   #3
Member
(male)
 
Join Date: Sep 2003
Location: Huntsville, AL, USA
Posts: 66
peaceseeker2 HB User
Re: Antidepressants and Sexual Side Effects

Hello. I am sorry to hear of all the issues that you have had to deal with in regards to your medication. I am a tad older than you.....I am 37 years old but I went onto medication when I was in my late twenties. I experienced it all....erectile dysfunction, delayed orgasm, delayed ejaculation, anorgasmia, anejaculation, etc. Different medications threw different issues at me. I am glad that you have gone onto Cymbalta. That was the SNRI that I ended up last and it has worked well for me. I would say that perhaps 97% of the time when I want to use my sexuality....I can....and the 3% of the time that I have an issue....I just deal with it for that day....and try again the next day and it is not an issue because my body cooperated with me. So....best of luck to you with the Cymbalta. I hope that it is both therapeutic as well as side effect friendly to you. As to how I dealt with the frustration of sexual dysfunction....I just refused to give up and decided to be stubborn. I would start one medication....and add adjunct medication to try to offset the side effects....and when that did not work....I moved onto the next medication. That is my suggestion to you. If a prescription causes too much sexual side effects.....move on to the next medication. Also....make sure you are seeing a psychiatrist that you feel comfortable with and that you can discuss in detail the issues you are having. Trust me.....the psychiatrists have heard all about ED, delayed orgasm, etc. in regards to patients on meds....so.....toss the embarrassment to the side. Also....educate yourself and know what your options are. I wish you the best of luck. Another medication that might be an option for you is mirtazapine (generic Remeron). It is pretty minimal for sexual side effects so if the Cymbalta does not work out for you the mirtazapine might be a good option to try. I remember that the sexual side effects can really hit a man hard. I am used to waking up with an erection. When I was on the antidepressants that didn't work well with my body....it really got to me that I was not waking up with an erection....and then when I wanted to get an erection....it was a massive chore....and if I could get erect......the even bigger chore was to be able to orgasm and ejaculate.....and it not taking hours and hours before I could. Please feel free to message me directly if you would like to chat about this in greater detail. Good luck to you and keep us updated as to how things go.

Last edited by peaceseeker2; 07-12-2012 at 04:20 PM.

 
Old 09-15-2012, 10:02 AM   #4
Member
(male)
 
Join Date: Nov 2001
Posts: 59
grillo7 HB User
Re: Antidepressants and Sexual Side Effects

SSRI's are notorious for their sexual side effects, though Wellbutrin...not so much. It can actually be common to become so fixated and anxious about getting and maintaining an erection that you can't. I'm speaking from personal experience here after I had some medical issues which also interfered with my erections, but continued to persist after the actual physical problem had subsided. If you're off SSRIs, try to relax more and not fixate on it as much (easier said than done, I know). I would also recommend trying Remeron, and perhaps even trying Wellbutrin again.

 
Closed Thread

Tags
antidepressant, delayed ejaculation, erectile disfunction, sexual side effects anti-depressants, sexual side effects medications



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:03 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!